Tell me what you know about effexor withdrawl

Discussion in 'General Parenting' started by saving grace, Jan 4, 2008.

  1. saving grace

    saving grace New Member

    We have decided to wean difficult child off 90%of his medications, give him a break then re introduce a new medication after we see what his symptoms are.
    He started Depakote for BiPolar with Seroquel, he only takes the Seroquel "as needed" it makes him very sleepy. Then they added Effexor for depression and anxiety, that didnt quite take away all the anxiety so they added Buspar PHew!
    He started all of this right after he was detoxed from opiates and started on the Suboxone. They seemed to help for a while but now he is miserable, we dont feel that for the amount of medications he takes everyday the benefits are just not there.

    The doctor started with the Effexor she told him to take one dose every other day for 3 doses then to stop. She told him he may feel "flu like" for a while but that it would go away in a few days. Yesterday was his first "missed" dose, today around 5ish when he should have taken his dose he started to feel sick, he describes "dizzy, light headness, spacey, and a metal taste in his mouth". Could this be from missing one dose? He took the dose tonight but said he didnt feel any better. I am surprised that after missing one dose he would feel so badly,

    Does anyone have any experience coming off of Effexor and Depakote?

    Grace
     
  2. timer lady

    timer lady Queen of Hearts

    I hated coming off effexor - I called the experiences I was feeling "brain shivers". That's the best way to describe what was happening in my head. It sent these feelings from my brain though out my entire body affecting each of the senses including taste.

    It about drove me up a wall - my doctor added in ativan to help with the withdrawl symptoms & pretty quickly started me on a different AD.

    Hope this helps.
     
  3. Sara PA

    Sara PA New Member

    You might want to google "Effexor withdrawal". While some people can do it with no problems, many have severe headaches and things called brain "shivers" or "zaps". Considering that missing a single dose of Effexor can cause those withdrawal symptoms, I think you got very poor information from your doctor. Abrupt withdrawal of Effexor can be nasty, both physically and mentally. It is considered, as is Paxil, one of the prescription drug most difficult to discontinue.
     
  4. Hound dog

    Hound dog Nana's are Beautiful

    Let's just say I won't ever take it again because the withdrawl was so bad.

    Brain shivers is right. Flu like my fanny. It was awful.

    It's the one medication Nichole NEVER forgets to take, simply because she can't stand the feeling it gives her when she misses.

    Hugs
     
  5. saving grace

    saving grace New Member

    Thanks! Will the feelings go away when the tapering is done? How long will it last?
    difficult child has Zero willpower, he cant stand any feelings or uncomfortableness. I hope it gets better, she plans on tapering the Depakote a few weeks after the Effexor.

    Grace
     
  6. Sara PA

    Sara PA New Member

    Just a warning: suicidal and homicidal ideation are possible adverse reactions to the abrupt withdrawal from Effexor. It doesn't happen much but if it does.....
     
  7. TerryJ2

    TerryJ2 Well-Known Member

    The metallic taste is usually from having the medications (incl Ambien), not getting rid of them. Very strange.
    Also, Effexor is for depression, not anxiety. I suppose it depends upon your definition, but it's good that you are getting off of it, because now your difficult child will be able to discern the diff.
    I would say that the physical effects would last a few days, and the emotional effects a month or so, but why didn't the dr tell you? Gosh.
    At any rate, I would up routine and structure for a few wks, just in case.
     
  8. susiestar

    susiestar Roll With It

    OK. MY difficult child and I both took Effexor. I would NEVER EVER EVER recommend this medication, and will never take it again.

    YES 1 missed dose can do this.

    Withdrawal can set in as soon as 1-2 hours after the missed dose. I am not sure where I saw this, but there is documentation somewhere that seemed credible. Effexor withdrawal can take months, and should not be cold turkey. It should be done over a period of many weeks, or even a couple of months if it is not going to be replaced by another medication of its kind (ssri/snri medication, I forget if it is both or just one - been a while).

    Brain shivers, major flu symptoms, headaches, horrible anxiety, can't remember what all else. I do remember that everything irritated me. My clothes bugged me, noised, lights, no lights, everything. I also had a metal taste in my mouth.

    I did learn a way of coping, which my doctor poo-poo'd and was then fired for.

    Effexor is in your body a very short time. Has a very short half-life (amt of time it takes your body to get rid of half the medication). That is why the withdrawal sets in so soon.

    Prozac, the first SSRI to be used I think, has a very LONG half life. So to help with withdrawal symptoms, if another similar medication is not being prescribed, a single dose of prozac every week or 2 until not needed is very helpful.

    I believe the dose I used was 20 mg once every 2 weeks. I know my son went to luvox, which the nurse described as prozac on steroids.

    I would ask the doctor for a prescription for a few doses of prozac to deal with the withdrawal. You may have to push, I find docs seem to be very reluctant to recognize withdrawal problems from effexor.

    If nothing else, ask the doctor if it will hurt him to have the prozac. And if he has enough medications, maybe a much slower withdrawal period??

    Sending hugs to you all and esp difficult child.

    Susie
     
  9. saving grace

    saving grace New Member

    Thanks everyone for the input. He started Thursday with NOT taking it then Friday taking it and tonight NOT taking it, he said around dosing time that he started to feel "bad" I tried to explain that it wouldnt last and told him of the options we could try if it didnt get better. He hasnt said anything again tonight about feeling bad, when dosing time comes tomorrow is when I expect him to start to feel bad like he did last night. I am hoping it doesnt and I am not going to ask him so I dont put the thought into his head.
    He and husband are going skiing tomorrow so hopefully he will be just plain exhausted in the afternoon and come home and go to bed before he realizes that he feels like :censored2:.

    Grace
     
  10. TerryJ2

    TerryJ2 Well-Known Member

    Good idea Grace.
    Your bio says he's in treatment for addiction ... so this is all tied in with-his doctors' treatments for that, right?
     
  11. susiestar

    susiestar Roll With It

    Sounds like you have a good plan. Sorry he feels bad, sending hugs.

    Susie
     
  12. saving grace

    saving grace New Member

    Yes Susie, last February he entered this treatment program where he is treated with Suboxone for opiate addiction, after the induction the psychiatrist officially diagnosis him with BiPolar (BP) and severe anxiety, they started treating him at that point with Depakote and Seroquel, he still they added the Effexor for depression and anxiety the Buspar for anxiety as well. at the time he had alot of symptoms due to his being detoxed and everything that he had been going through. At this point, we no longer see the benefits of the medications, we have decided to wean him off of everything except the Buspar and Suboxne then re assess him and possible prescribe something else.

    He didnt take the Effexor tonight after skiing, he was about to and I asked him how he felt and he said fine, I said try not taking it? I explained that he is weaning off and the less medication in his system the faster it will be and if he felt ok, to lets see what happens. He took a shower then wanted the pill, I think, like I predicted, it got into his head ( thats the addict in him) I think he took the pill. I am not sure, he is sleeping.

    Grace
     
  13. TerryJ2

    TerryJ2 Well-Known Member

    Darn, maybe he could have skipped it... but there's always tomorrow. One day at a time. YOU GO!
     
Loading...